Florida, 2013Rip Current in Florida, August 5, 2013
August 5, 2013 · NWS TBW · 1 event in 1 county or zone
Persistent onshore winds of 10 to 15 knots helped create favorable conditions for rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent onshore winds of 10 to 15 knots helped create favorable conditions for rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 5, 1:13 PM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 1:13 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
213 PM EDT MON AUG 5 2013
.SHORT TERM (TONIGHT-WEDNESDAY)...
ALOFT...RIDGING WILL BE BUILDING SOUTHEAST DOWN THE PENINSULA FROM
OVER THE NORTHWEST GULF COAST REGION...WITH A TUTT LOW
APPROACHING THE AREA...MOVING OVER THE SOUTHERN BAHAMAS...BY
WEDNESDAY. AT THE SURFACE...A NEARLY STATIONARY COLD FRONT DRAPED
ACROSS THE DEEP SOUTH WILL SLOWLY DISSIPATE AS A TROUGH AHEAD OF
IT SETTLES ACROSS THE FLORIDA PENINSULA THROUGH TUESDAY. MEANWHILE
WEAK HIGH PRESSURE RIDGING ACROSS SOUTH FLORIDA AND THE FLORIDA
STRAITS FROM THE ATLANTIC WILL GRADUALLY BRIDGE WITH HIGH PRESSURE
OVER THE GULF WATERS AND THE RIDGE AXIS LIFTS NORTH OF THE AREA
THROUGH WEDNESDAY. THIS WILL KEEP THE AREA IN A LIGHT WESTERLY
FLOW TONIGHT...TRANSITIONING TUESDAY TO AN EASTERLY FLOW WITH AN
AFTERNOON SEA BREEZE...AND A MORE ESTABLISHED EASTERLY FLOW FOR
WEDNESDAY WITH AN AFTERNOON SEA BREEZE AGAIN DEVELOPING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH THE
TIMING SHIFTING TO LATER IN THE AFTERNOON/EVENING AS WINDS BECOME
MORE EASTERLY. TEMPERATURES WILL BE A DEGREE OR TWO ABOVE NORMAL
WITH HIGHS IN THE LOWER 90S AND LOWS IN THE MID 70S TO AROUND 80.
WILL ALSO HAVE ANOTHER DAY OR TWO OF AFTERNOON HEAT INDEX VALUES
REACHING 100-105 IN AREAS BEFORE SLIGHTLY DRIER AIR MOVES IN AHEAD
OF THE TUTT IN THE LONG TERM.
.LONG TERM (WEDNESDAY NIGHT - SUNDAY)...
AN UPPER LEVEL LOW OVER THE BAHAMAS AT THE START OF THE PERIOD
WILL MOVE WEST THROUGH THE FLORIDA STRAITS THURSDAY NIGHT AND
INTO THE SOUTHEASTERN GULF OF MEXICO THROUGH FRIDAY AS DEEP
LAYERED RIDGING REMAINS IN PLACE IN THE VICINITY OF 30N THROUGH
THE PERIOD. AMPLE MOISTURE WILL FAVOR SCATTERED DIURNAL SHOWERS
AND STORMS ALONG THE SEA BREEZE BOUNDARIES WITH HIGHEST POPS
FAVORED ALONG AND TO THE WEST OF THE I-75 CORRIDOR DURING THE
AFTERNOON AND EARLY EVENING HOURS AS A DEEP LAYERED SOUTHEAST WIND
FLOW KEEPS THE WEST COAST SEA BREEZE BOUNDARY CLOSE TO THE COAST
EACH AFTERNOON.
DURING THE UPCOMING WEEKEND UPPER AND SURFACE RIDGING OVER THE
WESTERN ATLANTIC WILL BUILD WEST ACROSS THE NORTHERN PENINSULA.
SUFFICIENT MOISTURE AND INSTABILITY WILL CONTINUE TO FAVOR
SCATTERED SEA BREEZE DRIVEN SHOWERS AND STORMS EACH DAY DURING
THE AFTERNOON AND EARLY EVENING HOURS WITH A SOUTHEAST STEERING
FLOW ALBEIT LIGHT STILL FAVORING HIGHEST POPS (40 PERCENT) ALONG
THE COAST EACH AFTERNOON.
TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL THROUGH THE
PERIOD WITH OVERNIGHT LOWS IN THE MID 70S...WITH DAYTIME HIGHS
CLIMBING TO AROUND 90 ALONG THE COAST...AND LOWER TO MID 90S
INLAND.
&&
.AVIATION...
AFTERNOON/EVENING CONVECTION WILL BE FOCUSED OVER INLAND SECTIONS
AS WEST FLOW PATTERN CONTINUES. ISOLATED CONVECTION IMPACTED
SOUTHERN TERMINALS AT RSW/FMY AND VCTS/VCSH WILL PREVAIL INTO THE
EVENING. WEST FLOW PATTERN WILL PREVAIL ON TUESDAY BEFORE A
TRANSITION OCCURS LATE TUESDAY INTO WEDNESDAY WHEN A
SOUTHEAST/EAST FLOW OCCURS WHICH WILL ENABLE VCTS AND TSRA DURING
THE LATE AFTERNOON/EVENING ALONG THE MAJORITY OF THE TERMINALS.
MVFR AND BRIEF IFR CIGS EXPECTED IN AREAS OF TSRA.
&&
.MARINE...
GENERALLY LIGHT WESTERLY WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS THROUGH TUESDAY...THEN TRANSITION TO E/SE WITH AFTERNOON
SEA BREEZES BRINGING ONSHORE FLOW FOR THE REST OF THE WEEK AS A
COLD FRONT GRADUALLY DISSIPATES JUST NORTH OF THE WATERS AND THEN
HIGH PRESSURE TO THE SOUTH LIFTS NORTH OF THE WATERS
TUESDAY/WEDNESDAY. NO HIGHLIGHTS ARE EXPECTED THROUGH THE PERIOD.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 92 77 91 / 20 40 20 40
FMY 76 93 76 93 / 20 50 20 40
GIF 76 94 75 92 / 20 50 20 40
SRQ 77 92 76 91 / 20 40 20 40
BKV 73 93 74 92 / 20 40 20 40
SPG 82 90 80 91 / 20 40 20 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...57/MCMICHAEL
AVIATION...10/LAMARRE
Hazardous weather outlook, Aug 5, 5:01 AM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
601 AM EDT MON AUG 5 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-052345-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
601 AM EDT MON AUG 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A VERY MOIST AND UNSTABLE AIR MASS IS SUPPORTING ISOLATED SHOWERS
ALONG THE COAST EARLY THIS MORNING. AS THE DAY CONTINUES THESE
SHOWERS WILL MOVE INLAND WITH ADDITIONAL SHOWERS AND STORMS DEVELOPING
ALONG THE SEA BREEZE WITH THE HIGHEST RAIN CHANCES AND AREAL COVERAGE
OF STORMS EXPECTED TO BE ALONG AND TO THE EAST OF THE I 75 CORRIDOR
DURING THE AFTERNOON AND EARLY EVENING HOURS. LOCALLY HEAVY RAINS...
GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING STRIKES WILL
ACCOMPANY THE STORMS TODAY AS THEY MOVE TO THE EAST AROUND 10 MPH.
REMEMBER IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS
IMMEDIATELY.
...WATERSPOUT IMPACT...
DEEP LAYERED MOISTURE COMBINED WITH GOOD INSTABILITY AND WEAK WINDS
WITH LITTLE WIND SHEAR WILL SUPPORT THE POSSIBILITY OF FUNNEL CLOUDS
AND WATERSPOUTS WITH ANY SHOWER OR THUNDERSTORM TODAY. MARINERS AND
BOATERS SHOULD BE ON THE LOOKOUT FOR WATERSPOUTS TODAY...AND BE
READY TO SEEK A SAFE HARBOR IF NECESSARY.
...RIVER FLOOD IMPACT...
MINOR FLOODING CONTINUES ON THE MYAKKA RIVER AT MYAKKA RIVER STATE
PARK. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY WILL SUPPORT SCATTERED SHOWERS AND
THUNDERSTORMS ALONG THE SEA BREEZE EACH DAY DURING THE AFTERNOON
AND EARLY EVENING HOURS. LOCALLY HEAVY RAINS...GUSTY WINDS OF 40
T0 50 MPH...AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE.
...RIVER FLOOD IMPACT...
RIVER FLOODING WILL LIKELY CONTINUE THROUGH THE WEEK AND INTO THE
UPCOMING WEEKEND ON THE MYAKKA RIVER AT MYAKKA RIVER STATE PARK.
SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
MCMICHAEL
In the hours before
Special weather statement, Aug 5, 3:10 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
410 PM EDT MON AUG 5 2013
FLZ057-052100-
HIGHLANDS-
410 PM EDT MON AUG 5 2013
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HIGHLANDS COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE ISTOKPOGA...OR NEAR LAKE PLACID...MOVING SOUTHEAST
AT 20 MPH...WILL AFFECT LAKE ISTOKPOGA AND LAKE PLACID...UNTIL 500 PM
EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2721 8116 2712 8116 2711 8117 2711 8126
2707 8126 2707 8127 2732 8142 2742 8125
2721 8108 2721 8109
TIME...MOT...LOC 2009Z 327DEG 19KT 2729 8128Special weather statement, Aug 5, 4:01 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
501 PM EDT MON AUG 5 2013
FLZ052-052145-
POLK-
501 PM EDT MON AUG 5 2013
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF WAVERLY TO LAKE
WALES MUNICIPAL AIRPORT TO ALTURAS...OR ALONG A LINE EXTENDING FROM 8
MILES NORTHEAST OF LAKE WALES TO LAKE WALES TO BARTOW...MOVING
SOUTHEAST AT 15 MPH...WILL AFFECT LAKE WALES MUNICIPAL AIRPORT...LAKE
WALES...ALTURAS AND FROSTPROOF...UNTIL 545 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2771 8143 2766 8167 2788 8183 2793 8170
2807 8153 2792 8130 2787 8130 2785 8128
TIME...MOT...LOC 2100Z 314DEG 15KT 2798 8150 2787 8162
2784 8176Special weather statement, Aug 5, 4:48 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
548 PM EDT MON AUG 5 2013
FLZ052-056-057-061-052245-
DE SOTO-HARDEE-HIGHLANDS-POLK-
548 PM EDT MON AUG 5 2013
...STRONG THUNDERSTORMS WILL AFFECT EASTERN HARDEE...NORTHEASTERN
DESOTO...SOUTHEASTERN POLK AND WESTERN HIGHLANDS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM FROSTPROOF TO 6
MILES NORTH OF CREWSVILLE TO 7 MILES SOUTH OF SWEETWATER...OR ALONG A
LINE EXTENDING FROM 11 MILES NORTH OF AVON PARK TO 7 MILES SOUTHWEST
OF AVON PARK TO 12 MILES NORTHEAST OF ARCADIA...MOVING SOUTHEAST AT
15 MPH...WILL AFFECT FROSTPROOF...SWEETWATER...AVON PARK EXECUTIVE
AIRPORT AND AVON PARK...UNTIL 645 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2755 8119 2753 8120 2751 8120 2741 8122
2712 8137 2730 8178 2784 8150 2777 8117
2772 8115
TIME...MOT...LOC 2145Z 287DEG 11KT 2775 8146 2751 8156
2731 8167Rip Current, Pinellas
- When
- August 5, 6:30 PM EST
- Where
- Pinellas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 27.903, -82.739 (the zone’s center; the record gives no point)
A Clearwater woman drowned in the Gulf of Mexico on her birthday five blocks north of the Clearwater Pier. Her husband reported deep water and strong currents.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, August 5 to 10, 20133 deaths · $19 million · 1.75 in hail · 147 events
- Flash Flood and Hail in Kansas, August 5, 2013$150,000 · 70 kt wind · 23 events
- Hail and Damaging Winds in Montana, August 5, 2013$192,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Nebraska, August 5, 2013$80,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Arkansas, August 5, 2013$50,000 · 1.25 in hail · 8 events
- Hail in South Dakota, August 5, 2013$50,000 · 1.75 in hail · 3 events
- Heavy Rain in Utah, August 5, 2013$40,000 · 1 event
- Flash Flood and Hail in Kansas, August 5, 20132.75 in hail · 25 events
- Damaging Wind in Florida, August 5, 2013$30,000 · 52 kt wind · 1 event
- Tornadoes and Flood in Kansas, August 5, 2013$15,000 · EF0 · 9 events
- Hail and Damaging Winds in South Dakota, August 5, 2013$5,000 · 1.75 in hail · 17 events
- Lightning Strikes in Alabama, August 5, 2013$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479078.